Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 262, NWS Pittsburgh, PA

September 23, 2005Beaver County, Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 23, 2005, 1:28 AM EDT for Beaver County, Butler County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2005, 1:28 AM EDT (05:28 UTC)
Expired
Sep 23, 2005, 2:15 AM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Beaver County, PA, Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 30 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:30 PM EDT, 9 hours 58 minutes earlier.

Area forecast discussion, Sep 22, 3:30 PM EDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT THU SEP 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
A CHANCE OF THUNDERSTORMS TONIGHT IN ASSOCIATION WITH A COLD FRONT.
CURRENTLY, THE STORMS HAVE DEVELOPED OVER EAST CENTRAL MICHIGAN AND
WILL CONTINUE EASTWARD.  ADDITIONAL DEVELOPMENT IS EXPECTED THOUGH
THE CWA BY MORNING.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
FRONTAL BOUNDARY WILL STRETCH OUT TO THE SOUTH OF THE FORECAST AREA
BY FRIDAY NIGHT AND THEN RETURN NORTHWARD AS A WARM FRONT ON SUNDAY.
WILL GENERALLY GO WITH POPS LESS 20 PERCENT FRIDAY NIGHT THROUGH
SATURDAY NIGHT...THEN CHANCE POPS ON SUNDAY.

A COLD FRONT WILL PUSH THROUGH THE REGION ON MONDAY BRINGING ANOTHER
CHANCE OF SHOWERS/THUNDERSTORMS. TUESDAY WILL BE DRY UNDER HIGH
PRESSURE...THEN NEXT PRECIP CHANCE WILL BE FROM LATE WEDNESDAY
THROUGH THURSDAY.

&&

.AVIATION...
GENERALLY CLEAR TO MOSTLY CLEAR CONDITIONS THIS AFTERNOON.  A COLD
FRONT APPROACHES AFTER DARK WHICH WILL BRING CLOUDIER CONDITIONS
WITH A CHANCE OF THUNDERSTORMS AND MVFR TO IFR FLYING CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 22, 4:45 AM EDT, 20 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 AM EDT THU SEP 22 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-230845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
445 AM EDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...
WESTERN MARYLAND...NORTHERN WEST VIRGINIA...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:19 AM EDTSevere Thunderstorm WarningPBZCoshocton30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.